Alert archive / Tennessee / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 5, NWS Memphis, TN

February 21, 2005Haywood County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Feb 21, 2005, 2:13 AM CST for Haywood County, Tennessee. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 21, 2005, 2:13 AM CST (08:13 UTC)
Expired
Feb 21, 2005, 2:45 AM CST
In force
32 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Haywood County, TN

The radar

The Memphis radar (KNQA), 54 km from the middle of the area, began a volume at 08:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 21, 12:30 AM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 8.2 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2005-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 887 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2005-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 205 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
887 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
720 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
205 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 210813
SVRMEG
TNC075-210845-
/O.NEW.KMEG.SV.W.0005.050221T0813Z-050221T0845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
213 AM CST MON FEB 21 2005

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HAYWOOD COUNTY IN SOUTHWEST TENNESSEE

* UNTIL 245 AM CST

* AT 212 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  NORTHWEST OF DANCYVILLE...OR ABOUT 11 MILES SOUTHWEST OF
  BROWNSVILLE...AND MOVING EAST AT 60 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HILLVILLE.

.THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3556 8950 3538 8948 3543 8902 3559 8906

$$
1 follow-up statement
000 
WWUS54 KMEG 210844
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
243 AM CST MON FEB 21 2005

TNC075-210853-
/O.EXP.KMEG.SV.W.0005.000000T0000Z-050221T0845Z/
HAYWOOD TN-
243 AM CST MON FEB 21 2005

...THE SEVERE THUNDERSTORM WARNING FOR HAYWOOD COUNTY EXPIRES AT 245
AM CST...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CST MONDAY
MORNING FOR EASTERN ARKANSAS AND SOUTHEAST MISSOURI AND NORTHERN 
MISSISSIPPI AND WESTERN TENNESSEE. 

LAT...LON 3556 8950 3538 8948 3543 8902 3559 8906

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 20, 9:30 PM CST, 4 hours 43 minutes earlier.

Area forecast discussion, Feb 20, 9:30 PM CST, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
930 PM CST SUN FEB 20 2005

.DISCUSSION...

LATEST RADAR IMAGES SHOW A LINE OF SHOWERS AND THUNDERSTORMS
STRETCHING FROM SOUTHERN MISSOURI INTO NORTHWESTERN ARKANSAS. THIS
LINE IS ASSOCIATED WITH A SHORTWAVE THAT WILL BEGIN TO MOVE INTO THE
CWA OVERNIGHT. WILL KEEP A WATCH ON THE LINE AS IT PUSHES SOUTHEAST.
A FEW WARNINGS HAVE BEEN ISSUED FOR HAIL. IN ADDITION...A SHOWERS
AND THUNDERSTORMS REMAIN OVER PORTIONS OF NORTHEAST MISSISSIPPI.
TEMPERATURES HAVE ACTUALLY WARMED A FEW DEGREES DURING THE EVENING
BUT EXPECT AS RAIN PUSHES INTO THE AREA...TEMPS WILL DROP INTO THE
MID TO UPPER 50S. CURRENT FORECAST LOOKS GOOD. NO UPDATES ARE
EXPECTED

.MEG...WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MS...NONE.
MO...NONE.
TN...NONE.
&&

KRM
Hazardous weather outlook, Feb 21, 12:41 AM CST, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1241 AM CST MON FEB 21 2005

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-211100-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
1241 PM CST MON FEB 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

A CLUSTER OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS EASTERN
ARKANSAS...WESTERN TENNESSEE AND VERY NORTHERN MISSISSIPPI TONIGHT.
A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THESE AREAS. THE
MAIN THREAT WITH THESE THUNDERSTORMS IS LARGE HAIL...HOWEVER
DAMAGING WINDS AND ISOLATED TORNADOES ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL BE FOUND ACROSS THE REGION MONDAY AS A COLD FRONT
MOVES THROUGH THE MID-SOUTH. SOME OF THE THUNDERSTORMS MAY BE STRONG
ESPECIALLY ACROSS EAST CENTRAL ARKANSAS...SOUTHWEST TENNESSEE AND
NORTH MISSISSIPPI.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION HAS BEEN ACTIVATED.

VALLE

In the hours before

Local storm report, Feb 21, 1:24 AM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
124 AM CST MON FEB 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0122 AM     HAIL             JOINER                  35.51N 90.15W
02/21/2005  0.75 INCH        MISSISSIPPI        AR   TRAINED SPOTTER

&&

JFB
Local storm report, Feb 21, 1:45 AM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
145 AM CST MON FEB 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0122 AM     HAIL             JOINER                  35.51N 90.15W
02/21/2005  0.75 INCH        MISSISSIPPI        AR   TRAINED SPOTTER

0143 AM     HAIL             2 W MUNFORD             35.45N 89.84W
02/21/2005  1.00 INCH        TIPTON             TN   AIRPLANE PILOT

0143 AM     HAIL             3 W COVINGTON           35.57N 89.70W
02/21/2005  0.88 INCH        TIPTON             TN   TRAINED SPOTTER

            CAUSING SOME DAMAGE TO WINDSHIELD OF SPOTTERS AUTOMOBILE

&&

JFB
Local storm report, Feb 21, 2:02 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
202 AM CST MON FEB 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0122 AM     HAIL             JOINER                  35.51N 90.15W
02/21/2005  0.75 INCH        MISSISSIPPI        AR   TRAINED SPOTTER

0143 AM     HAIL             3 W COVINGTON           35.57N 89.70W
02/21/2005  0.88 INCH        TIPTON             TN   TRAINED SPOTTER

            CAUSING SOME DAMAGE TO WINDSHIELD OF SPOTTERS AUTOMOBILE

0143 AM     HAIL             2 W MUNFORD             35.45N 89.84W
02/21/2005  1.00 INCH        TIPTON             TN   AIRPLANE PILOT

0153 AM     HAIL             ATOKA                   35.45N 89.77W
02/21/2005  0.88 INCH        TIPTON             TN   TRAINED SPOTTER

            NICKEL SIZE HAIL COVERING THE GROUND

0153 AM     HAIL             MUNFORD                 35.45N 89.80W
02/21/2005  1.00 INCH        TIPTON             TN   AMATEUR RADIO

            QUARTER SIZE HAIL COVERING THE GROUND...UP TO ONE INCH
            DEEP. ESTIMATED WIND GUST OF 60 MPH

0155 AM     HAIL             STANTON                 35.46N 89.40W
02/21/2005  1.00 INCH        HAYWOOD            TN   AMATEUR RADIO

&&

JFB
Local storm report, Feb 21, 2:11 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
211 AM CST MON FEB 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0122 AM     HAIL             JOINER                  35.51N 90.15W
02/21/2005  0.75 INCH        MISSISSIPPI        AR   TRAINED SPOTTER

0143 AM     HAIL             2 W MUNFORD             35.45N 89.84W
02/21/2005  1.00 INCH        TIPTON             TN   AIRPLANE PILOT

0143 AM     HAIL             3 W COVINGTON           35.57N 89.70W
02/21/2005  0.88 INCH        TIPTON             TN   TRAINED SPOTTER

            CAUSING SOME DAMAGE TO WINDSHIELD OF SPOTTERS AUTOMOBILE

0153 AM     HAIL             ATOKA                   35.45N 89.77W
02/21/2005  0.88 INCH        TIPTON             TN   TRAINED SPOTTER

            NICKEL SIZE HAIL COVERING THE GROUND

0153 AM     HAIL             MUNFORD                 35.45N 89.80W
02/21/2005  1.00 INCH        TIPTON             TN   AMATEUR RADIO

            QUARTER SIZE HAIL COVERING THE GROUND...UP TO ONE INCH
            DEEP. ESTIMATED WIND GUST OF 60 MPH

0155 AM     HAIL             STANTON                 35.46N 89.40W
02/21/2005  1.00 INCH        HAYWOOD            TN   AMATEUR RADIO

0200 AM     HAIL             3 S COVINGTON           35.52N 89.65W
02/21/2005  1.00 INCH        TIPTON             TN   AMATEUR RADIO

&&

JFB

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 1:18 AM CSTSevere Thunderstorm WarningMEGTipton42 min
Feb 21, 1:52 AM CSTSevere Thunderstorm WarningMEGHaywood23 min
Feb 21, 1:57 AM CSTSevere Thunderstorm WarningMEGTipton18 min
Feb 21, 5:50 AM CSTSevere Thunderstorm WarningMEGDyer, Lake, Lauderdale, Obion55 min
Feb 21, 6:51 AM CSTSevere Thunderstorm WarningMEGShelby, Tipton24 min
Feb 21, 7:47 AM CSTSevere Thunderstorm WarningMEGFayette, Hardeman30 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.